Cutaneous reactions to anticonvulsant medications

J Clin Psychiatry. 2001;62 Suppl 14:22-6.

Abstract

Skin eruptions are an important consideration for any clinician who prescribes anticonvulsant medications. The timely recognition and accurate diagnosis of cutaneous reactions can prevent potentially fatal reactions and affect subsequent anticonvulsant treatment options. This review addresses the most common and most serious cutaneous reactions to anticonvulsant medications. The anticonvulsant hypersensitivity syndrome and individual antiepileptic medications that cause severe skin reactions will be reviewed. These reactions include morbilliform and urticarial drug eruptions as well as the erythema multiforme spectrum.

Publication types

  • Review

MeSH terms

  • Anticonvulsants / adverse effects*
  • Anticonvulsants / therapeutic use
  • Drug Eruptions / diagnosis
  • Drug Eruptions / etiology*
  • Drug Hypersensitivity / diagnosis
  • Drug Hypersensitivity / etiology
  • Humans
  • Syndrome

Substances

  • Anticonvulsants